SSRI’s Almost Cost Me Everything

“I have gone through 4-5 years of hell.”

I am very pleased that I can finally share my story with others who have suffered as I have from what I am certain are SSRI medications.

My story begins in 1998 when I read an article in a major magazine (I don’t remember which one) about the many benefits of SSRI medications. The article hyped the drug up by declaring that CEO’s of corporations where taking it to sharpen their business savvy. The article was provocative, and about a year later I decided to try it. I went to a psychiatrist, and told him that I was depressed and that I suffered from compulsive thoughts, which I new from research were commonly treated with Prozac. The psychiatrist gave me a sample pack and scheduled a follow-up appointment for one week later. One week later, I returned, and was feeling very different, very empowered. I liked it. Little did I know what my new power would yield in the months ahead.

The first stupid mistake I made happened about 2 weeks after starting Prozac; I went to Tijuana with my x-brother in law and hired a Mexican prostitute. Fortunately, I did not think myself so invincible not to use a condom. I practiced “safe sex”. During my next follow-up appointment, when the doctor asked how I was doing, I told him great, and things were looking brighter. I told him the compulsions were gone, and that I was feeling better than ever. I wanted to keep taking the drug so I did not reveal my behavior with the prostitute. In fact, I feared not taking it. I was hooked. About a week after the trip to Mexico, red, itchy, rashes started erupting on my buttock and back. My first thought was that I must have caught something from the prostitute, my second thought was that I was having an allergic response to the Prozac.

I called my doctor and told him and he said that it was very rare to have a reaction after taking the drug for a month. He was surprised, which made me feel almost certain that I caught something from the prostitute. He told me to stop taking the drug immediately (cold turkey!). This was just the beginning of the fall for me. I have gone through 4-5 years of hell since then. It took 2-3 weeks for the huge, red, itchy rashes to subside. During that time, I was terrorized by the thought that I had aids, which was exacerbated by the depression that ensued after stopping Prozac. I was so disturbed, that I confessed to my ex wife (of 8 years) what I had done, having sex with the prostitute. I emotionally collapsed and fell apart, crying since I had had unprotected sex with her less than 5 days after the prostitute. I asked her not to share silverware and toothbrushes with our children (two daughters, ages 3 and 7) just for precautions. I went to a local clinic that did free anonymous HIV screening to get tested; I had insurance through my ex-employer, but was afraid that if I were positive, my employer would be informed. I was in a full blown crisis. The results of the screening came back negative, but I did not believe it.

When I went to my next psychiatric appointment, the doctor prescribed Zoloft for me. Despite all the things that happened while on Prozac, I was eager to feel “undepressed” again. I started Zoloft, but it made me feel worse. After about a month, the doctor upped my dose. Again, I wanted to feel better, so I took it. A couple days after upping the dose, hot flashes consumed me day and night. During the day my body was billowing off heat, and at night I soaked the bed with sweat. I was so delirious that I did not think it was the Zoloft and did not think to take my temperature; I thought it was the HIV virus. I decided after about a week of this, that I would stop taking the Zoloft and stop going to the psychiatrist. The hot flashes diminished and went away after about two days. However, after about 4-5 days neurogentic pain swept across my face, neck, lower abdomen, and arm pits. It was incredibly painful, constant, and burning mostly around my eyes, roof of my mouth, tongue, and gums. I would rate it as a 10 on a scale of 1 to 10. In addition, my intestines constantly cramped and my bowels rumbled. My stools were loose to diarrhea. My physical deterioration made it nearly impossible to continue working, but I persisted in excruciating pain.

After a few months, I was certain I was dying. I went to a family practitioner, and told him the entire story. He ran a plethora of tests, including HIV since I informed him about the prostitute. Everything came back negative. He told me I was likely depressed, and that the my abdominal distress, and neuropathic pain were symptoms of my depression. He prescribed Paxil. I was so desperate that I took it. Paxil made me feel a lot like Prozac did, and before long I began incurring the hatred of everyone around me, but it did not alleviate my neuropathic pain at all. After several months on Paxil, one day I left work to go to lunch, and did not go back. I called the regional manager and told him that I quit on voice mail. My wife came home from work, and I told her that I quit my job, just walked out. That was the craziest thing that I had ever done in my life. I found another job, doing the same line of work, and was fired (first time ever being fired) after deliberately throwing important document into my trash can, costing the company three thousand dollars. Even worse, when interviewed about it, I admitted doing it and doing it intentionally. My supervisor said “I cant believe you did that”. About that time, I also decided to get a tattoo (never had one before), ran my credit card up to the max (never even used one before), dyed my hair ink black (first time dying my hair), began beating my wife (never did that before), bought a junky car for an outrageous price(out of character), and was behaving violently towards my children. After losing my job and insurance, I never went back to the physician. The doctor never suggested that I was having adverse reactions to the Paxil.

I found another job, and was fired after a week (second time being fired in 3 weeks). I was in a tailspin. I was so physically weak and mentally disarrayed that I could not get out of bed. My ex wife said something that provoked me, and I pushed her to the floor in front of my daughters. She bumped her head on the floor and lost consciousness. My girls were screaming and crying. Their once calm and collective father had become a monster. I will never forget their crying faces and voices saying “mommmmmmy, mommmmmmy”. When my ex wife awakened she called the police, and stormed out of the house. After the police came and inspected the house, I packed up a suitcase and left the state to reside with my parents in another state. I dread to think of what I might have done if I stayed. I know now that I was capable of doing great harm because the SSRI medications eroded my conscience away to nothing. I have not taken any SSRI’s since the day that I drove out of Los Angeles on that terrible day.

I successfully got off of the drugs by seeking professional counseling (6 months once a week), exercise, nutrition, and persistence. I found medical help for my neuralgia at the VA hospital in Portland, Oregon; I am an air force veteran of six years. I currently take 50mg of amitryptelene per day to alleviate the constant burning sensation on the roof of my mouth and face that I still bear . Since coming to Portland and getting off SSRI’s, I finished my Bachelors of Science degree at Portland State University, and am a senior, going to graduate in June, from Walla Walla school of nursing. I choose nursing because of my own experience with illness and aim to help others in crisis. I will be an RN soon and will be practicing. My long term goal is to be a nurse practitioner. Heaven willing I won’t be fooled by advertisers or anyone else into buying and taking anything so harmful for me again. SSRI’s almost cost me everything.

I hope this testimony will be of some consolation to others who have shared in similar experience.

Scott Ferguson
jms22@teleport.com

248 total views, 1 views today

Posted in SSRI Survivor Stories and tagged , , , , , , , , .

Leave a Reply